• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

What are the odds of Rituximab working for me?

crypt0cu1t

IG: @crypt0cu1t
Messages
599
Location
California
Hey everyone! I wanted to quickly update you all regarding my previous threat about trying IVIG, but for some reason it won't let me add anything to that thread so I decided to make a new one.

I tried High dose IVIG for the first time in October and ended up being put in the hospital due to esophageal ulcers, which they originally thought was a pulmonary embolism. I also developed hemolytic anemia following the infusion.

About 3 weeks after IVIG, these severe side effects started to subside and I started to improve to the point of remission and that remission lasted around 60 days, however I'm now backsliding in health and I feel my severe cognitive difficulties, sensory deficits, vision problems and dysautonomia symptoms creeping back up.

Since IVIG caused me such severe side effects, Dr. Chheda is scared to try it again and says it will be a last resort if other treatments dont work out such as rituxan..

What are the odds that Rituximab will work for me? I feel like the odds may be in my favor since I showed such a positive response to IVIG (after the ulcers and anemia of course) What do you guys think?

@Gingergrrl @SK2018 @Jesse2233 @Learner1
 
Last edited:

Gingergrrl

Senior Member
Messages
16,171
@crypt0cu1t I don't think @SK2018 or @Jesse2233 are posting anymore but hoping I am wrong b/c I would LOVE to hear an update from both re: how they are doing!

I tried High dose IVIG for the first time in October and ended up being put in the hospital due to esophageal ulcers, which they originally thought was a pulmonary embolism. I also developed hemolytic anemia following the transfusion.

This is so crazy that you went through all that from IVIG. Does Dr. C have any idea why this happened?

About 3 weeks after IVIG, these severe side effects started to subside and I started to improve to the point of remission and that remission lasted around 60 days, however I'm now backsliding in health and I feel my severe cognitive difficulties, sensory deficits, vision problems and dysautonomia symptoms creeping back up.

This is also amazing that you had a 60 day remission but am sorry that your symptoms are now back.

Since IVIG caused me such severe side effects, Dr. Chheda is scared to try it again and says it will be a last resort if other treatments dont work out such as rituxan..

If you are comfortable trying it again, I would talk to Dr. C about doing a much smaller dose at a much slower infusion speed (I remember from talking to you a few months ago that your dose & infusion speed were very high which can contribute to the risk of aseptic meningitis, pulmonary embolism, and other risks).

What are the odds that Rituximab will work for me?

I don't think that there is any way to predict the odds of who will be a responder (that I know of).

I feel like the odds may be in my favor since I showed such a positive response to IVIG (after the ulcers and anemia of course) What do you guys think?

My gut feeling is that the odds could be in your favor since you were a responder to high dose IVIG (after the horrific side effects) but there is no way to know for sure. Although I never experienced the side effects from IVIG that you did, it is definitely a more challenging treatment to tolerate (with the headache, neck stiffness, muscle pain, immune reaction/chills, etc) none of which occurred with Rituximab (at least for me).
 

taniaaust1

Senior Member
Messages
13,054
Location
Sth Australia
There has always been a saying in ME circles when it comes to trying new meds. That being "go slow and go low". Maybe dose was simply just too high for you. Any doctor working with us needs to be aware that we can get quite severe unexpected reactions to things.

Pay attention when people on these boards are thinking you are starting out too high on anything as these concerns come with good reason as you found out. I've seen many put off of things which may of worked otherwise.

I hope you can try again as obviously it did do something good for you but at a different dose. best luck.
 
Last edited:

Gingergrrl

Senior Member
Messages
16,171
Maybe you answer is really long and slow dose of IVIG. It obviously worked. I think there are ways to negate those side effects...

I agree and it is not just lowering the dose but greatly slowing down the infusion speed. This turns the process into a 2-3 day infusion cycle but it is well worth it as far as reducing the risks of side effects.